Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS Quad Cities, IA

April 5, 1997Louisa County, Iowa; Mercer County, Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 5, 1997, 2:23 PM CST for Louisa County, Iowa; Mercer County, Warren County, Illinois. It was in force for 42 min. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 1997, 2:23 PM CST (20:23 UTC)
Expired
Apr 5, 1997, 3:05 PM CST
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Louisa County, IA, Mercer County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 2:35 PM CSTThunderstorm Wind 52Joy, IL
Apr 5, 2:45 PM CSTThunderstorm Wind 52Grandview, IA
Apr 5, 2:45 PM CSTThunderstorm Wind 50Alexis, IL
Apr 5, 2:50 PM CSTThunderstorm Wind 52North Henderson, IL
Apr 5, 2:55 PM CSTThunderstorm Wind 50Aledo, IL
Apr 5, 2:55 PM CSTThunderstorm Wind 50New Windsor, IL
Apr 5, 2:58 PM CSTThunderstorm Wind 52Monmouth, IL
Apr 5, 2:58 PM CSTThunderstorm Wind 52Monmouth, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 052024 RRA
SVRMLI
IAC115-ILC131-187-052105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
223 PM CST SAT APR 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  LOUISA COUNTY - SOUTHEASTERN IOWA
  MERCER COUNTY - NORTHWESTERN ILLINOIS
  WARREN COUNTY - WEST CENTRAL ILLINOIS

* UNTIL 305 PM CST
 
* SOME LOCATIONS AFFECTED

  MONMOUTH IL
  ALEDO IL
  NEW BOSTON IL
  WAPELLO IA

* AT 220 PM RADAR INDICATED SEVERE THUNDERSTORMS FROM 10 MILES
  SOUTH OF MONMOUTH TO 20 MILES NORTHWEST OF BURLINGTON MOVING
  NORTH AT 35 TO 40 MILES AN HOUR.

* THE STORMS WILL BE NEAR MONMOUTH BY 230 PM...WAPELLO BY 245
  PM...NEW BOSTON BY 250 PM...AND NEAR ALEDO BY 255 PM.

THIS IS A DANGEROUS STORM WITH HIGH WINDS.  DO NOT GO OUTDOORS.

TREES WERE DOWNED BY THESE STORMS IN OQUAWKA ILLINOIS AT 210 PM.
TAKE SHELTER NOW.

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:15 PM CST, 8 minutes earlier.

Area forecast discussion, Apr 5, 2:15 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CST SAT APR 5 1997

WILL KEEP SHORT AS SVR STRMS NOW LIFTING N THRU SOUTHERN PORTION
OF CWA.  STORMS ARE REFLECTION OF STRONG QG FORCING THRU 21Z...
LIFTING TO N EDGE CWA BY 00Z.  UPPER SUPPORT FRONT FRONT LEFT QUAD
OF JET...GOOD SPEED SHEER AT MID AND LOW LEVELS...AND DEW POINTS
60 OR BETTER AT SURFACE.

SKIES WILL CLEAR TEMPORARILY SOUTHERN 2/3'S CWA TONIGHT...WITH BRAKES
FURTHER N ALSO...BEFORE WRAP-AROUND BRINGS OVERCAST SKIES BACK SUNDAY
A.M.  WINDS WILL STRENGHTEN OUT OF WEST LATER TONIGHT...AND WILL BE
JUST BELOW HIGH WIND THRESHOLD SUNDAY MIDDAY AND AFTN.  CAA WILL HOLD
OFF TIL SUNDAY.  TRENDING TEMPS IN CURRENT ZONES FOR SUNDAY STILL GOOD
IDEA.  MOS MIN'S TONIGHT MAY BE BASED ON FALLING TEMPS LATER IN MORNING
ON SUNDAY SO MIGHT WANT TO SHADE A CATEGORY ABOVE MOS FOR TONIGHT.

CID 45/20   DBQ 42/50   MLI 46/30   BRL 47/20

ARKELL

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:54 PM CSTSevere Thunderstorm WarningDVNLee31 min
Apr 5, 2:03 PM CSTSevere Thunderstorm WarningDVNDes Moines47 min
Apr 5, 2:40 PM CSTSevere Thunderstorm WarningDVNBenton, Johnson, Linn45 min
Apr 5, 2:56 PM CSTSevere Thunderstorm WarningDVNMuscatine, Scott44 min
Apr 5, 2:56 PM CSTSevere Thunderstorm WarningDVNCedar44 min
Apr 5, 3:17 PM CSTSevere Thunderstorm WarningDVNDelaware, Jones43 min
Apr 5, 3:17 PM CSTSevere Thunderstorm WarningDVNBuchanan43 min
Apr 5, 3:28 PM CSTSevere Thunderstorm WarningDVNClinton47 min
Apr 5, 3:48 PM CSTSevere Thunderstorm WarningDVNDubuque, Jackson42 min
Apr 5, 3:28 PM CSTSevere Thunderstorm WarningDVNHenry, Whiteside47 min
Apr 5, 3:53 PM CSTSevere Thunderstorm WarningDVNBureau, Putnam47 min
Apr 5, 4:15 PM CSTSevere Thunderstorm WarningDVNStephenson45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.